Hail, Frontier
- When
- May 29, 5:11 PM CST
- Where
- Frontier County, 10.02 mi SSW of Eustis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.530, -100.080
Thunderstorms developed across southwestern Nebraska during the early evening hours of May 29th. By mid evening coverage of storms expanded to include portions of central and north central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed across southwestern Nebraska during the early evening hours of May 29th. By mid evening coverage of storms expanded to include portions of central and north central Nebraska. Large hail up to the size of golf balls was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 29, 2:38 PM CST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 338 PM CDT SUN MAY 29 2016 .SHORT TERM...(This evening through Monday) Issued at 337 PM CDT Sun May 29 2016 Rain shower and thunderstorm development across eastern Colorado and Wyoming is slowly moving towards western Nebraska. Current thinking is that it will still be several hours before any shower activity impacts our CWA. The shortwave is still expected to move across the Nebraska panhandle this evening, promoting thunderstorm development across central Nebraska. Even with the shortwave and ample moisture, it's difficult to forecast exactly how strong or widespread these showers will be as model guidance has been inconsistent. For now, have included between 30 to 40 percent chance of showers mainly between 7pm and 1am as the uncertainty in location and strength is low. This will very likely have to be modified as the evening progresses and it becomes more certain where thunderstorms will develop. Again...inconsistency among models makes it hard to determine when these showers tonight will eventually move out of the area. For the most part it is fairly certain that thunderstorms will exit the western portion of Nebraska and the CWA 3am. It is the eastern portion that is uncertain. Some models have showers continuing into the morning in the east, while others have it drying out everywhere. My thinking is that it will move out for the most part across the entire CWA by morning. However, to account for the inconsistency, have left in slight chance pops across the east. Warm air advection continues tomorrow, resulting in slightly warmer temperatures than was originally in the forecast. Shifted everyone up a few degrees to account for this. .LONG TERM...(Monday night through Sunday) Issued at 337 PM CDT Sun May 29 2016 Monday night through Wednesday...the NAM and GFS develop heavy convection across the Cheyenne divide Monday evening. Other storms should develop along a dryline bulge across Wrn Cherry County and the Wrn Sandhills. CONRAD and the models suggest the system forming on the Cheyenne divide will move east or southeast and present a wind damage threat in addition to hail while the storms across Nrn Neb remain more singular producing large hail as the main threat. A blend of the SREF...GFS and NAM models produces a 70 pop Monday evening from roughly Imperial to Valentine including Ogallala and North Platte. The ECM is similar to other models but farther east by about 50 miles. A modest 9C 700mb cap will be in place trapping 2500 to 3500 j/kg of cape. Thus storm development may wait until late afternoon...near 23z or later to affect the fcst area. The convective systems should exit the forecast area by 12z with rain chances 30 percent or less Tuesday. Gone is the closed H700mb low shown by the NAM yesterday. The Pacific cold front should drive moisture quickly south and east of the fcst area with dew points in the 40s Tuesday afternoon. Pacific high pressure will build across the fcst area Tuesday and Wednesday with highs around 70. The blended guidance plus bias correction produces lows in the 40s Wednesday morning. Wednesday night through Sunday...northwest flow takes hold of the fcst area and drives Pacific high pressure into the Srn high plains preventing moisture return. An upper level ridge will build into the Cntl Rockies supporting warm and dry weather. The models show a sfc trof moving through the fcst area Thursday night but moisture and instability are very limited. A weak cold front follows on Friday. Pops are limited to isolated Thursday through Sunday and that might be generous. Recent heavy rain might support the moisture flux needed for this rain activity. Highs in the 80s are expected and Friday is shown to be the warmest day. An approaching cold front could provide deep vertical mixing for highs in the mid 80s that day. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1249 PM CDT Sun May 29 2016 Quiet aviation conditions through Sunday afternoon. Scattered clouds will begin to develop across KVTN and KLBF by mid- afternoon, however, ceilings will remain above 5000 feet. Isolated thunderstorms arrive late evening at both terminals, causing visibilities to drop and brief gusty winds. Thunderstorms will push out of the area by daybreak with VFR conditions returning for Monday morning. && .HYDROLOGY... Issued at 337 PM CDT Sun May 29 2016 Flooding along the North Platte River and main branch of the Platte River will continue. While water levels will remain fairly steady over the next few days, moderate flooding will continue along the North Platte River at North Platte and Lewellen. Minor flooding will continue at Lisco and Brady (along the main branch of the Platte River). Although the South Platte river is not anticipated to flood at this time, water levels will remain elevated at both Roscoe and North Platte. && .LBF Watches/Warnings/Advisories... None. && SHORT TERM...Kulik LONG TERM...CDC AVIATION...Kulik HYDROLOGY...Kulik
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 336 PM CDT SUN MAY 29 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-302045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 336 PM CDT SUN MAY 29 2016 /236 PM MDT SUN MAY 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS AS AN UPPER LEVEL DISTURBANCE APPROACHES THE OUTLOOK AREA FROM THE WEST. AT THIS TIME...THE THREAT FOR SEVERE STORMS IS LOW. MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE RIVER AND MAIN STEM PLATTE RIVER THROUGH TONIGHT. ELEVATED RIVER LEVELS WILL CONTINUE ALONG THE SOUTH PLATTE RIVER FROM ROSCOE TO NORTH PLATTE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ON MONDAY AND MONDAY NIGHT THERE IS A THREAT FOR SEVERE STORMS ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. AT THIS TIME...THE MAIN SEVERE THREATS ARE FROM LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE ALSO POSSIBLE TUESDAY...AS WELL AS ON SATURDAY. AT THIS TIME...THE THREAT FOR SEVERE STORMS TUESDAY AND SATURDAY IS LOW. WATER RELEASES FROM RESERVOIRS IN WYOMING AND LAKE MCCONAUGHY...WILL MAINTAIN MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE. THE PLATTE RIVER WILL REMAIN ELEVATED NEAR BRADY WITH MINOR FLOODING EXPECTED. THE SOUTH PLATTE RIVER WILL CONTINUE TO REMAIN ELEVATED INTO JUNE...BUT IS EXPECTED TO REMAIN BELOW FLOOD STAGE AT ROSCOE AND NORTH PLATTE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) KULIK
The Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
22 hail. Local standard time, as filed.
Quarter to nickle size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633978, 633977, 633979, 633980, 633981, 633982, 633987, 633983, 633984, 633985, 633986, 633988, 633989, 633990, 633991, 633993, 633994, 633995, 633996, 633998, 633999, 634001.